HELPLINE 1 800 359 359

  • Default Text Size
  • Large Text Size
  • Larger Text Size

Drug Induced Parkinsonism

What is drug-induced parkinsonism?

A small number of people with parkinsonism have developed their symptoms following treatment with particular medications. This form of parkinsonism is called ‘drug-induced parkinsonism’.

People with idiopathic Parkinson’s disease and other causes of parkinsonism may also develop worsening symptoms if treated with such medication inadvertently.

 

What drugs cause drug-induced parkinsonism?

Any drug that blocks the action of dopamine (referred to as a dopamine antagonist) is likely to cause parkinsonism. Drugs used to treat schizophrenia and other psychotic disorders such as behaviour disturbances in people with dementia, known asneuroleptic drugs, are possibly the major cause of drug-induced parkinsonism worldwide. Parkinsonism can occur from the use of any of the various classes of neuroleptics.

The atypical neuroleptics – clozapine (Clozaril) and quetiapine (Seroquel), and to a lesser extent olanzapine (Zyprexa) and risperidone (Risperdal) – appear to have a lower incidence of extrapyramidal side effects, including parkinsonism. These drugs are generally best avoided by people with Parkinson’s, although some may be used by specialists to treat symptoms such as hallucinations occurring with Parkinson’s.

For people with Parkinson’s, anti-sickness drugs such as domperidone (Motilium) or ondansetron (Zofran) are the drugs of choice for nausea and vomiting.

As well as neuroleptics, some other drugs can cause drug-induced parkinsonism. These include some medications for dizziness and nausea such as prochlorperazine (Stemetil); and metoclopromide (Maxalon), which is used to stop sickness and in the treatment of indigestion.

Calcium channel blocking drugs used to treat high blood pressure, abnormal heart rhythm, angina pectoris, panic attacks, manic depression and migraine may occasionally cause drug-induced parkinsonism. Calcium channel blocking drugs are, however, widely used to treat angina and high blood pressure, and it is important to note that most common agents in clinical use probably do not have this side effect. These drugs should never be stopped abruptly without discussion with your doctor.

A number of other agents have been reported to cause drug-induced parkinsonism, but clear proof of cause and effect is often lacking. Amiodarone, used to treat heart problems, causes tremor and some people have been reported to develop Parkinson’s-like symptoms. Sodium valproate, used to treat epilepsy, and lithium, used in depression, both commonly cause tremor which may be mistaken for Parkinson’s.

What are the characteristics of drug-induced parkinsonism and how does it differ from idiopathic Parkinson’s?

Drug-induced parkinsonism is more likely to be symmetrical (on both sides of the body) and less likely to be associated with tremor, although it can sometimes present asymmetrically and with a tremor. Akinesia with loss of arm swing can be the earliest feature. Bradykinesia can be an early common symptom, causing expressionless face, slow initiation of movement and speech difficulties.

If the offending drug is stopped, will the drug-induced parkinsonism improve and if so, how long will this take?

Generally, the majority of people will recover within two months, and often within hours or days, of stopping the offending drug. However, some people may take as long as two years.

 

This information was obtained from the Advice Sheet provided by Parkinsons UK. Click here for their website

 

 

Bookmark

Follow Us